Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 3, NWS Baltimore/Washington

May 1, 2003Rockingham County, Virginia

NWS Baltimore/Washington issued this flash flood warning at May 1, 2003, 5:07 PM EDT for Rockingham County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 5:07 PM EDT (21:07 UTC)
Expired
May 1, 2003, 9:00 PM EDT
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Rockingham County, VA

The radar

The Sterling radar (KLWX), 131 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 012108
FFWLWX
VAC165-020100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
507 PM EDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  ROCKINGHAM COUNTY IN WESTERN VIRGINIA

* UNTIL 900 PM EDT.

* AT 507 PM EDT RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
  ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF TUNIS TO 7 MILES  
  SOUTHWEST OF YANKEETOWN...SHOWING LITTLE MOVEMENT. RADAR INDICATES 
  THAT 2 TO 3 INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED      
  AREA. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 900 PM EDT.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THE HEAVY RAINFALL 
INCLUDE...YANKEETOWN...TUNIS AND CRIDERS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID
CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

LAT...LON 3883 7899 3863 7913 3854 7891 3869 7877

$$
MANNING
1 follow-up statement
000 
WGUS71 KLWX 012332
FFSLWX
VAC165-020000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
732 PM EDT THU MAY 1 2003

...FLASH FLOOD WARNING FOR ROCKINGHAM COUNTY HAS BEEN CANCELLED...

HEAVY RAINFALL HAS ENDED ACROSS NORTHERN ROCKINGHAM COUNTY OVER THE 
LAST 90 MINUTES. RUNOFF FROM THE TORRENTIAL RAINFALL THAT OCCURRED 
THIS AFTERNOON MAY STILL KEEP CREEKS...STREAMS AND CULVERTS SWOLLEN 
OVER THE NEXT COUPLE OF HOURS...BUT THE THREAT FOR FLASH FLOODING 
HAS ENDED.

EARLIER...A PORTION OF ROUTE 259 HAD TO BE CLOSED DUE TO HIGH WATER. 
2 FEET OF WATER WAS RUNNING OVER THE ROADWAY CAUSING THE ROAD TO BE 
IMPASSABLE. AN UNOFFICIAL REPORT OF 4.5 INCHES OF RAIN...FALLING IN A 
SHORT TIME...WAS REPORTED IN THIS AREA.

ANY REMAINING HIGH WATER WILL CONTINUE TO RECEDE OVER THE NEXT 
COUPLE OF HOURS. NEVER DRIVE A VEHICLE INTO AN AREA WHERE WATER 
COVERS THE ROADWAY...THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOU 
TO CROSS SAFELY. 

$$
MANNING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 1, 2:50 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, May 1, 2:50 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
250 PM EDT THU MAY 1 2003

.EARLY PERIODS...TSRA AGN DVLPG TO CLOSE TO SAME AREA AS YDA...IN
UNSTBL ENVIRONMENT W/ FVRBL THTA-E RDGG...AND H8-5 LAPSE RATES CLOSE
TO 7C/KM. WUD AGN XPCT SOME OF THESE STORMS TO PROPAGATE EWD INTO
PTMC HIGHLANDS LATE TAFTN/ELY THIS EVNG. AMS PLENTY UNSTBL...W/ WK
VORT LOBE AND GOOD H8 CNVGNC TO PROVIDE FORCING. WUD XPCT OVRALL
WKNG TREND W/ LOSS OF DYTM HTG. BASED ON DEWPTS...WL GO W/ CRRNT
MIN-T FCST...CLSR TO MET.

THTA-E RDG SAGS TO THE SE TMRW AS CDFNT APPCHS. INSTAB PRSNT...AND
WUD XPCT AXIS OF PCPN TO MV SE COINCIDENT W/ FORCING. KEPT LIKELY
POPS AREAWIDE...XCPT CHC SE. HAZY MRNG SUNSHN WL BE FILLED BY DEBRIS
CLDS...THEN CNVCTV LWR LYR IN THE AFTN. NOT MUCH OF A MAXT RNG
OFFERED BY GDNC...AND VALUES ACCEPTED.

HTS

.LONG TERM...FRI NIGHT THRU THU...
WAVE OFF THE SE COAST MOVES FAIRLY RAPIDLY NE, BUT SECONDARY WAVE
HANGS BACK OVER MID-ATLC STATES INTO SAT.  MODELS ALL AGREE ON THE
EXISTENCE OF THE SECONDARY BUT THEY DISAGREE ON INTENSITY.  AVN IS
THE MOST PESSAMISTIC, ETA AND NGM ARE WEAKER WITH THE WAVE AND
DRIER.  DUE TO THIS UNCERTAINTY WELL EXTEND THE CHC POPS THRU THE
DAYTIME HRS SAT AND EXTEND THE MSTLY CLDY SKIES THRU SAT NIGHT.
SUN AND MON LOOK LIKE REAL NICE DAYS.  SFC RIDGE MOVES OFF COAST BY
MON EVE AND OVERRUNNING CLDS WILL FOLLOW.  NEXT FRONTAL SYSTEM
SHOULD BRING RW/TRW BACK INTO CWA TUE INTO EARLY WED.  CLEARING
BEHIND CDFNT PASSAGE WED AM.

CK

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, May 1, 12:48 PM EDT, 4 hours 19 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ025>031-037>042-050>057-
WVZ048>055-021100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1248 PM EDT THU MAY 01 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...
ESPECIALLY IN THE WESTERN MOUNTAINS. HAIL UP TO 1 INCH IN DIAMETER
AND LOCALLY STRONG WIND GUSTS WILL BE POSSIBLE. THE TIME OF THE
HIGHEST THREAT WILL BE FROM 4PM TO 10PM.

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR EARLY THIS
EVENING FOR LOCATIONS WEST OF THE SHENANDOAH RIVER.

HTS

In the hours before

Special weather statement, May 1, 12:44 PM EDT, 4 hours 23 minutes before
MDZ002-003-VAZ021-025>031-WVZ048>055-020500-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1244 PM EDT THU MAY 1 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THE
MOUNTAIN REGIONS OF WESTERN MARYLAND...WESTERN VIRGINIA...AND
EASTERN WEST VIRGINIA HAVE A SLIGHT RISK OF SEVERE THUNDERSTORMS
LATE THIS AFTERNOON AND THIS EVENING. THE PRIMARY THREATS IN
ASSOCIATION WITH THESE STORMS WILL BE HAIL IN EXCESS OF 3/4 INCHES
IN DIAMETER AND DAMAGING WINDS.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR FURTHER UPDATES.

ABW
Special weather statement, May 1, 2:28 PM EDT, 2 hours 39 minutes before
WVZ054-011930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
228 PM EDT THU MAY 1 2003

...STRONG THUNDERSTORMS MOVING THROUGH PENDLETON COUNTY...

AT 228 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTH OF FRANKLIN...MOVING EAST AT 20 MPH. ANOTHER STRONG STORM WAS
LOCATED NEAR THE PENDLETON...HARDY COUNTY BORDER. THESE STORMS WILL
BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH.
FRANKLIN...AND RURAL SECTIONS OF EASTERN PENDLETON COUNTY WILL BE
AFFECTED BY THESE STORMS THROUGH 330 PM EDT. RESIDENTS IN THESE AREAS
SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

MANNING
Special weather statement, May 1, 3:25 PM EDT, 1 hour 42 minutes before
VAZ027-012030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
325 PM EDT THU MAY 1 2003

...STRONG THUNDERSTORMS APPROACHING SHENANDOAH COUNTY...

AT 325 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 12 MILES NORTHWEST OF JEROME TO 8 MILES SOUTHWEST
OF BASYE...MOVING EAST AT 25 MPH. RADAR HAS SHOWN INDICATIONS THAT
THESE STORMS HAVE BEEN CAPABLE OF PRODUCING HAIL AT TIMES.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. IF THESE STORMS STRENGTHEN...SEVERE THUNDERSTORM WARNINGS
MAY BE REQUIRED.

THE COMMUNITIES OF MOUNT JACKSON...NEW MARKET...STRASBURG AND
WOODSTOCK WILL BE AFFECTED BY THESE STORMS THROUGH 430 PM EDT.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION.

MANNING
Special weather statement, May 1, 3:46 PM EDT, 1 hour 21 minutes before
VAZ028-012045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
346 PM EDT THU MAY 1 2003

...STRONG THUNDERSTORM APPROACHING FREDERICK COUNTY VIRGINIA...

AT 344 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
NORTHWEST OF ROCK ENON SPRINGS...MOVING EAST AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. NORTHERN PORTIONS OF FREDERICK COUNTY WILL BE AFFECTED BY
THIS STORM...AS WELL AS NORTHERN PORTIONS OF THE CITY OF WINCHESTER
THROUGH 445 PM EDT. IF THESE STORMS STRENGTHEN...SEVERE THUNDERSTORM
WARNINGS MAY BE REQUIRED.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION.

MANNING

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 9:53 PM EDTSpecial Marine WarningLWX67 min
May 1, 3:20 PM EDTSevere Thunderstorm WarningLWXRockingham40 min

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.